Hail, Jefferson
- When
- May 27, 7:25 PM CST
- Where
- Jefferson County, 4 mi N of Woodlawn
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.383, -89.033
A line of severe thunderstorms produced widespread wind damage as it crossed southern Illinois from west to east. A few intense microbursts with winds over 70 MPH were embedded within the line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A line of severe thunderstorms produced widespread wind damage as it crossed southern Illinois from west to east. A few intense microbursts with winds over 70 MPH were embedded within the line. The brunt of the damage was in a swath extending from southwest of Mount Vernon (including Perry County) across Franklin and Saline Counties to Gallatin and White Counties. The first intense microburst was about 5 miles east of Sesser in Franklin County, where three camper trailers were damaged at Wayne Fitzgerrell State Park and a dozen trees were blown down. One of the campers was overturned onto its top. Two persons in campers received broken bones, but the injuries were not life-threatening. The dimensions of this microburst, with peak winds of 75 MPH, were about 200 by 300 yards. A larger and more intense downburst occurred in Gallatin County at New Haven. Estimated winds to 105 MPH downed numerous trees, including at least 10 that fell on houses. A couple of trailers were reportedly overturned. The dimensions of the damage area were about 4 to 5 miles long and 200 yards wide. Across Franklin, northern Williamson, Saline, Gallatin, and White Counties, trees were down across primary roads. In Williamson County, trees were blocking Interstate 57 around mile marker 60, and Route 37 was blocked at the Franklin County line. Other fallen trees resulted in vehicle accidents with injuries. About 2 miles north of Harrisburg in Saline County, two vehicles collided with a fallen tree that was blocking Route 34. In White County, one fatality occurred when a vehicle ran into a fallen tree (indirect storm fatality). A total of six persons were involved in this fatal accident on Route 1 near Norris City. A tree fell on one car, and then a second car collided with the tree. Some of the six people were injured and trapped in their vehicles. Near the Gallatin/White County line, trees blocked Route 141 leading to the Wabash River bridge. Across southern Illinois, most damage to structures was caused by falling trees, however three barns were damaged directly by wind north and east of Tamaroa in Perry County. Pieces were blown 200 yards from the barn. Multiple trees were blown down across Jefferson, Franklin, Jackson, northern Williamson, northern Saline, White, and Gallatin Counties, as well as north of Pinckneyville in Perry County. A number of trees landed on vehicles and houses. In Benton (in Franklin County), an 85-foot oak tree landed across a house and four vehicles, extensively damaging or destroying the vehicles. Separate from the widespread wind damage, a supercell thunderstorm developed in Edwards County, then moved east across Wabash County and the Wabash River. This storm produced hail the size of quarters in Mount Carmel and golf balls at Allendale. In Edwards County, numerous trees and power lines were blown down, from west of Albion into the city of Albion. Across most of Wabash County, numerous trees were blown down, causing many power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 3:14 PM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 414 PM CDT THU MAY 27 2004 .DISCUSSION... RUNNING WAY BEHIND THIS AFTERNOON...SO WILL BE BRIEF. MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE THE POTENTIAL FOR CONVECTION...HEAVY RAIN...AND SEVERE WEATHER THROUGH THE HOLIDAY WEEKEND. NUMEROUS SEVERE THNUNDERSTORM WATCHES ARE POSTED TO OUR NORTH THIS AFTERNOON. THE SURFACE COLD FRONT WILL GRADUALLY PUSH SOUTHEAST TOWARD THE AREA...PUSHING THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL SOUTHEAST INTO THE QUAD STATE THIS EVENING. STRONG LOW LEVEL WARM...MOIST ADVECTION AHEAD OF THE BOUNDARY WILL LEAD TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE QUAD STATE...ESPECIALLY TO THE EAST OF THE MISSISSIPPI RIVER. WEST OF THE MISSISSIPPI...A VERY STRONG CAPPING INVERSION MAY HOLD OFF PRECIPITATION THERE. IT APPEARS THAT THE WHOLE GAMUT OF SEVERE WEATHER WILL BE POSSIBLE...EVEN TORNADOS IF THE OLD OUTFLOW BOUNDARY TO OUR IMMEDIATE NORTH SAGS INTO THE REGION. THE ETA AND GFS ARE NOT IN AGREEMENT IN HOW FAR SOUTH THE ACTIVITY WILL MAKE IT OVERNIGHT. HOWEVER...ANY SIGNIFICANT PRECIPITATION SHOULD BE DONE BY SUNRISE FRIDAY...MORE LIKE THE 18Z ETA. WILL END PRECIPITATION BY 18Z FRIDAY. THE CURRENT FLOOD WATCH WHICH HAS THE SITUATION WELL IN HAND...HAS ALREADY BEEN FRESHENED UP...BUT NO CHANGES NECESSARY. FRIDAY LOOKS TO BE DRY...WITH THE ACTIVE BOUNDARY TO OUR NORTH. HOWEVER...FRIDAY NIGHT AND SATURDAY...THE MOISTURE WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI. THE MODELS HAVE BEEN PERIODICALLY INDICATING CONVECTION ACROSS THE AREA FRIDAY NIGHT AND SATURDAY WITH RETURNING MOISTURE. DECIDED TO HOLD OFF UNTIL SATURDAY BEFORE REINTRODUCING PRECIPITATION...AND THEN ONLY IN SOUTHEAST MISSOURI. WILL THEN SPREAD THE CHANCE POPS OVER THE ENTIRE AREA ON SATURDAY NIGHT AND SUNDAY...AS THE MOISTURE RECOVERS OVER THE ENTIRE QUAD STATE. A MAJOR COLD FRONT WILL BRING AN END TO THIS LONG RUN OF WET WEATHER SUNDAY NIGHT AND EARLY MONDAY. UNFORTUNATELY...THAT WILL MEAN A CHANCE OF SIGINIFICANT SEVERE WEATHER. WILL GO WITH GOOD CHANCE POPS ON SUNDAY NIGHT...BUT WILL NOT GET TO CARRIED AWAY AT THIS TIME. WILL LEAVE SLIGHT CHANCE POPS OVER THE ENTIRE AREA ON MONDAY...BEFORE SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION. THE REMAINDER OF THE FORECAST WILL REMAIN DRY THROUGH NEXT WEEK. GENERALLY FOLLOWED THE NCEP ENSEMBLE MEANS PER HPC GUIDANCE IN THE EXTENDED. AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY FOLLOWED CONSENSUS FOR LOWS TONIGHT AND FRIDAY NIGHT. HOWEVER...GENERALLY WENT WITH THE WARMER CHOICES FOR HIGHS FRIDAY AND SATURDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...FLOOD WATCH UNTIL 6AM FRIDAY. MO...FLOOD WATCH UNTIL 6AM FRIDAY. IL...FLOOD WATCH UNTIL 6AM FRIDAY. IN...FLOOD WATCH UNTIL 6AM FRIDAY. && DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 432 PM CDT THU MAY 27 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-281000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 450 PM CDT THU MAY 27 2004 ...MODERATE RISK FOR SEVERE THUNDERSTORMS TONIGHT OVER MUCH OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS... ...FLOOD WATCH UNTIL 600 AM FRIDAY FOR THE ENTIRE QUAD STATE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT NORTH AND WEST OF A LINE FROM VAN BUREN MISSOURI...TO CHARLESTON MISSOURI...TO MOUNT CARMEL ILLINOIS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT AN ISOLATED DAMAGING WIND EVENT OR TORNADO CAN NOT BE RULED OUT. THE SEVERE WEATHER THREAT WILL BE MAXIMIZED DURING THE EVENING HOURS...AND WILL TAPER OFF AS THE STORMS MOVE SOUTHEAST INTO THE SLIGHT RISK AREA LATE THIS EVENING AND OVERNIGHT. HEAVY RAINFALL ALSO REMAINS A CONCERN TONIGHT AS ABUNDANT MOISTURE EXISTS OVER THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TONIGHT...SOME OF THEM WITH VERY HEAVY RAINFALL. PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH SUNDAY NIGHT...ISOLATED SEVERE STORMS WILL BE POSSIBLE SATURDAY. THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT EXISTS FOR LATE SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED TONIGHT...AND MAY BE NEEDED AGAIN SATURDAY AND SUNDAY. SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS THROUGH THE PERIOD. ANY REPORTS OF FLOODING OR HEAVY RAINFALL WOULD ALSO BE APPRECIATED. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0533 PM TORNADO 10 ESE PETERSBURG 38.44N 87.11W
05/27/2004 PIKE IN TRAINED SPOTTER
FUNNEL CLOUD BRIEFLY TOUCHED DOWN IN A FIELD AND WENT
BACK UP QUICKLY JUST SOUTH OF OTWELL...NEAR THE
INTERSECTION OF S.R. 56 AND C.R. 725.
&&
WIELGOSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 815 PM CDT THU MAY 27 2004 ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-280230- DAVIESS KY-EDWARDS IL-FRANKLIN IL-GALLATIN IL-GIBSON IN-HAMILTON IL- HENDERSON KY-JACKSON IL-JEFFERSON IL-PERRY IL-PERRY MO-PIKE IN- POSEY IN-SALINE IL-SPENCER IN-UNION KY-VANDERBURGH IN-WABASH IL- WARRICK IN-WAYNE IL-WHITE IL-WILLIAMSON IL- 815 PM CDT (815 PM EST) THU MAY 27 2004 ...STRONG GUSTY WINDS TO 50 MPH AND HAIL POSSIBLE AS LINE OF STORMS MOVES IN... AT 811 PM...RADAR SHOWED A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THIS LINE OF STORMS MAY PACK HIGH WINDS AND DAMAGING HAIL AS STORMS BECOME SEVERE. THE LINE ITSELF WILL GENERALLY FEATURE 50 MPH WIND GUSTS... SMALL HAIL...HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING AS IT APPROACHES THE INTERSTATE 64 CORRIDOR THROUGH 930 PM. COMMUNTIES FROM TAMAROA ILLINOIS...TO MOUNT VERNON...TO GRAYVILLE...TO OAKLAND CITY INDIANA WILL BE FIRST TO BE AFFECTED BY THIS DANGEROUS LINE OF STORMS. A TORNADO WATCH IS IN EFFECT. THIS MEANS STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS OR TORNADOES POSSIBLE. SEEK SAFE SHELTER IMMEDIATELY IF A STORM THREATENS YOUR AREA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
824 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 4 N WOODLAWN 38.39N 89.04W
05/27/2004 0.88 INCH JEFFERSON IL TRAINED SPOTTER
&&
WIELGOSThe national radar mosaic for the moment the first event began.
12 thunderstorm wind, 4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397959, 5397945, 5397946, 5397948, 5397947, 5397949, 5397951, 5398009, 5397952, 5397950, 5397953, 5397954, 5397955, 5397957, 5397956, 5397958.